Giant Hogweed burns
- 1Department of Paediatrics, Sunderland Royal Hospital, Sunderland, UK
- 2Department of General Paediatrics, North Tees and Hartlepool Trust, Stockton-on-Tees, UK
- Correspondence to Dr Sharon Maria Probert, Department of General Paediatrics, North Tees and Hartlepool Trust, Hardwick road, Stockton-on Tees TS19 8PE, UK;
- Received 6 February 2013
- Revised 3 March 2013
- Accepted 10 March 2013
- Published Online First 4 April 2013
A 13-year-old boy presented to A&E with an erythematous rash on his lower legs, arms and torso after swimming in a local river the previous day. On initial examination, he appeared well and afebrile with several irregularly shaped erythematous lesions that were tender and warm to touch (figure 1A,B). Inflammatory and infection markers were normal but intravenous flucloxacillin was commenced for possible cellulitis.
The following day the lesions progressed into a distressing painful blistering rash. The diagnosis remained unclear until the boy's father visited and proclaimed the lesions Giant Hogweed burns. Diagnosis was confirmed by internet searches and collaboration with dermatology.
Treatment of Hogweed-induced phytophotodermatitis follows that for chemical burns. Large bullous lesions were de-roofed and potassium permanganate impregnated dressings used for their bactericidal and astringent properties. The addition of paraffin gauze dressings showed an immediate improvement in pain and prevented further damage from ultraviolet (UV) radiation. Oral and topical steroids were used to reduce inflammation and flucloxacillin continued to manage secondary infection.
Giant Hogweed or Heracleum mantegazzianum (figure 2) is commonly found at the water's edge. Reaching up to 4 m in height, their sap contains toxic chemicals known as linear furanocoumarins.1 On contact with skin, they produce a phytophotodermatitis.2 This cutaneous phototoxic inflammatory eruption results from contact with light-sensitising psoralens and long-wave UV radiation.2 Activated psoralens bind to RNA and nuclear DNA leading to cell membrane damage and oedema.3 Postinflammatory hyperpigmentation lasting months may ensue followed by photosensitivity that requires UV-A blocking sunscreens.4
Contributors SMP and JL were involved in the management of the patient supervised by SG. SMP and JL performed the literature search and wrote the paper. All authors were involved with editing the manuscript.
Competing interests None.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.